Open Access Repository

Variability in the incidence and characteristics of animal paths in montane vegetation


Downloads per month over past year

Ferguson, AV, Kirkpatrick, JB ORCID: 0000-0003-2763-2692 and Pharo, EJ 2010 , 'Variability in the incidence and characteristics of animal paths in montane vegetation' , Plant Ecology and Diversity, vol. 3, no. 1 , pp. 9-17 , doi: 10.1080/17550871003610930.

[img] PDF
Ferguson_et_al_...pdf | Request a copy
Full text restricted
Available under University of Tasmania Standard License.


Background: There have been few quantitative observations of the attributes of native animal paths and no studies of their variation between vegetation types. These paths may be important in extending the local ranges of plant species.
Aims: To determine the incidence, cover and characteristics of native animal paths in different vegetation types, their
relationships with other variables and the influence of paths on plant species distributions.
Methods: Randomly located line transects, and paired quadrats on and adjacent to paths, were used to record path and environmental attributes at 10 sites in each of 10 vegetation types. The relationships between path cover, number, width and depth and potential predictor variables were determined by using Pearsons product moment correlation.
Results: The mean cover of paths in plant communities varied between 6.5% and 12.6%. Path cover, number, width and
depth varied between vegetation types. Penetration resistance, bare ground, scat density and plant species richness had higher values in path quadrats than in controls. Within particular vegetation types, several plant species were restricted to paths.
Conclusions: Animal trampling is an important influence on vegetation structure and the distribution of plant species in the study area.

Item Type: Article
Authors/Creators:Ferguson, AV and Kirkpatrick, JB and Pharo, EJ
Keywords: animal trampling; animal paths; animal tracks; marsupial grazers; montane vegetation; plant diversity; Tasmania; vegetation structure
Journal or Publication Title: Plant Ecology and Diversity
ISSN: 1755-0874
DOI / ID Number: 10.1080/17550871003610930
Additional Information:

The definitive published version is available online at:
Copyright © 2010 Taylor & Francis

Item Statistics: View statistics for this item

Actions (login required)

Item Control Page Item Control Page